Alert archive / Massachusetts / Dense Fog Advisories in 2018

Dense Fog Advisory 21, NWS Boston/Norton, MA

May 31, 20186 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this dense fog advisory at May 31, 2018, 2:23 AM EDT for 6 counties in Massachusetts; Newport County, Washington County, Rhode Island. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 31, 2018, 2:23 AM EDT (06:23 UTC)
Expired
May 31, 2018, 11:00 AM EDT
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS71 KBOX 310623
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
223 AM EDT Thu May 31 2018

MAZ022>024-311100-
/O.NEW.KBOX.FG.Y.0021.180531T0623Z-180531T1100Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
223 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...

The National Weather Service in Boston/Norton has issued a Dense
Fog Advisory, which is in effect until 7 AM EDT this morning.

* Location...Cape Cod and the Islands.

* Visibilities...One quarter mile or less at times.

* Timing...Through 7 am this morning with improving visibilities
  after that time.

* Impacts...Dense fog will result in hazardous driving conditions.
  Drive with extra caution early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile, for at least 3 hours. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
097 
WWUS71 KBOX 310917
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
517 AM EDT Thu May 31 2018

MAZ019>021-RIZ006>008-311200-
/O.EXB.KBOX.FG.Y.0021.000000T0000Z-180531T1200Z/
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-Block Island RI-
Including the cities of Plymouth, Fall River, New Bedford, 
Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham
517 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

The National Weather Service in Boston/Norton has issued a Dense
Fog Advisory, which is in effect until 8 AM EDT this morning.

* Location...Coastal Plymouth and Bristol counties in
  Massachusetts, as well as coastal Rhode Island including Block
  Island.

* Visibilities...One quarter mile or less at times.

* Timing...Through 8 AM this morning with improving visibilities
  after that time. 

* Impacts...Dense fog will result in hazardous driving conditions.
  Drive with extra caution early this morning.

$$

MAZ022>024-311200-
/O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1200Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
517 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* Location...Cape Cod and the Islands.

* Visibilities...One quarter mile or less at times.

* Timing...Through 8 AM this morning with improving visibilities 
  after that time.

* Impacts...Dense fog will result in hazardous driving conditions.
  Drive with extra caution early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile, for at least 3 hours. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
450 
WWUS71 KBOX 311112
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
712 AM EDT Thu May 31 2018

MAZ022>024-311300-
/O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
712 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Location...Cape Cod and the Islands.

* Visibilities...One quarter mile or less at times.

* Timing...Through 9 AM. Visibility will improve through late this 
  morning.

* Impacts...Dense fog will result in hazardous driving 
  conditions. Drive with extra caution early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile, for at least 3 hours. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MAZ019>021-RIZ006>008-311300-
/O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-Block Island RI-
Including the cities of Plymouth, Fall River, New Bedford, 
Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham
712 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Location...Coastal Plymouth and Bristol counties in 
  Massachusetts, as well as coastal Rhode Island including Block 
  Island.

* Visibilities...One quarter mile or less at times.

* Timing...Through 9 AM. Visibility will improve through late this
  morning.

* Impacts...Dense fog will result in hazardous driving 
  conditions. Drive with extra caution early this morning.

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
867 
WWUS71 KBOX 311259
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
859 AM EDT Thu May 31 2018

MAZ022-023-311400-
/O.CAN.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/
Barnstable MA-Dukes MA-
Including the cities of Chatham, Falmouth, Provincetown, 
and Vineyard Haven
859 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Dense Fog Advisory.

Fog has begun to lift and visibilities will continue to improve
this morning.

$$

MAZ019>021-RIZ006>008-311400-
/O.EXP.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-Block Island RI-
Including the cities of Plymouth, Fall River, New Bedford, 
Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham
859 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Fog has begun to lift and visibilities will continue to improve
this morning.

$$

MAZ024-311500-
/O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1500Z/
Nantucket MA-
Including the city of Nantucket
859 AM EDT Thu May 31 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* Location...Nantucket.

* Visibilities...One quarter mile or less.

* Timing...Through 11 AM. Visibility will improve by late
  morning.

* Impacts...Hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at May 30, 9:22 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 30, 9:22 PM EDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
922 PM EDT Wed May 30 2018

.SYNOPSIS...
A complex weather system, including the remnants of Alberto,
will slowly push into the region Thursday night and likely
lingering into the upcoming weekend. This will bring showers and
scattered thunderstorms. Some storms could bring locally heavy
rainfall. Cooler but dry conditions will move into the region on
Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

920 pm update...

Large high pressure just of the coast will result in
dry/tranquil weather overnight. Low temperatures will mainly be
in the 50s...but a few upper 40s are possible in the normally
coolest spots. Main concern will be if an area of low clouds/fog
across Long Island grazes portions of the south coast, Cape and
Islands. Guidance shows this as a possibility after
midnight...so something will have to monitor. Across the rest of
the region...any fog patches will be rather isolated and
confined to the typically prone locations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...

As upper level ridge axis slowly shifts east of New Eng, deep
moisture plume will gradually move into SNE from the west with
PWATs increasing to 1.5-2.0 inches and KI increasing over 30.
This may lead to a few showers developing in western New Eng
where greatest moisture. Drier air will likely hang on in the
east where dry weather should persist with sunshine giving way
to increasing afternoon clouds. Highs will reach upper 70s to
lower 80s in the east where most sunshine, with low/mid 70s in
the west.

Thursday night...

Deep moisture axis sets up across SNE with PWATs increasing to
near 2 inches. Synoptic forcing is limited but models indicating
a weak shortwave approaching from the west which will bring
continued risk of a few showers. There is some elevated
instability as well so can't rule out an isold t-storm. A
milder night with increasing humidity with lows generally upper
50s to lower 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* Scattered showers and thunderstorms Fri and Sat.
* Becoming cooler, with below normal temps possible into early
  next week.

Overview...
The mid lvl trof associated with the now fully ET Alberto
gradually shifts E toward New England, diminishing the acute
ridge which has so defined the weather for the mid-late week. As
it shifts E, it begins an interaction with a vortex stalled E
of Newfoundland, allowing for the open wave to deepen gradually
into the weekend. Although the moisture and energy from Albert's
remnants look to impact the region early in the weekend, this
deepening will lead to a shift of the moisture and peak energy
to the S, as the parent low pres transfers to offshore
development. The interactions early next week are a bit more
uncertain, as ridging from the SW CONUS cutoff high begins to
fill in the gap left by the deepening wave. However, strong
Pacific energy ejects E at the same time, flattening the flow to
nearly zonal. However, mid and upper lvl height values vary
quite a bit with this update. Given these facts, will use a
general consensus blend of models through the weekend, then lean
more heavily on the ensembles for early next week to account
for the variance.

Details...

Fri and Sat...
Alberto's impacts begin to be felt by Thu night, but continue
into Fri as upper lvl trof gradual deepens from a weak open
wave. High moisture airmass given the subtropical connection,
with high probabilities of PWATs nearing 2.0in. The
conditionally unstable profiles support CAPE values through the
day around 500j/kg, but with a low risk nearing 1000j/kg. Lapse
rates are modest, only around 6.0C/km with little shear and weak
flow aloft. Therefore, risk for severe convection is limited.
However, with the high PWATS, warm upper lvl temp profiles and
very weak flow, there is a risk for heavy rain, which if the any
storms/heavy showers are slow to move could provide a low risk
for localized urban/small stream flooding. One mitigating issue
is the lack of a lower lvl convergent boundary, but given the
modest CAPE/high moisture content, it would not take much for a
shower or storm to develop. This risk increases Fri night into
Sat as a weak cold front crosses the region with the parent low
pres crossing Quebec before transferring its energy to a
developing ocean low. Given this, will feature at least chance
POPs throughout with a mention of TS and heavy rain. Not a
washout the entire time, but convective showers/storms could be
widespread at times. H85 temps remain above normal, so in spite
of what is likely to be widespread clouds, highs should remain
in the 70s to around 80, and high dwpts suggest lows struggle to
drop below the 60s.

Sun and Mon...
There is room for improvement Sun. As mentioned above, there is
a gradual energy transfer in the low lvls as the first parent
inland low pres gives way to developing offshore low near the
Mid-Atlantic. This is a result of the deepening trof also
mentioned. This has two impacts, it forces the peak moisture to
the S, and encapsulates the strongest vorticity there as well.
This suggests a transition to more dry wx until the low pres
shifts out to sea. Will need to monitor Mon, as rain shield may
clip S coastal areas. This S passage allows inverted ridging as
well with a series of coastal low pres possible. This may yield
a period of cooler than normal temps, especially thanks to
onshore flow with SSTs still in the low-mid 50s.

Tue into mid week...
Confidence in forecast outcomes somewhat low as both ridging
from the SW and strong Pacific shortwave converge as they
approach S New England. At this time there are more ensemble
members favoring the trof as the dominant feature, so a risk for
unsettled wet conditions continue, especially if the lingering
low pres offshore is wrapped back into the system. Again, given
the flow could lean more zonal, conditions would likely ebb and
flow between dry and unsettled/wetter wx.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Tonight...Moderate confidence.
Mainly VFR inland, but expect reduction to IFR with low risk for
LIFR in low stratus/fog which will shift onshore mainly S of a
WST-FMN-PVC line. So mainly the extreme S coastal/Cape/Island
terminals. HFD/BDL/BAF needs to be watched too as these low
conditions may make its way up the CT valley.

Thursday...Moderate confidence. Stratus and patchy fog expected
to lift during the morning. Otherwise, MVFR cigs expected to
develop across western half New Eng, especially in the
afternoon but probably remaining VFR eastern New Eng. A few
showers possible across northern CT and central/W MA.

Thursday night...Moderate confidence. MVFR/IFR cigs expected to
expand across much of SNE with a few showers at times. Patchy
fog.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...Moderate confidence. A period of MVFR cigs may
develop late tonight into Thu morning.

Outlook /Friday through Monday/...Moderate confidence.

Friday: Mainly MVFR, with areas IFR possible. Chance SHRA,
slight chance TSRA, patchy BR.

Friday Night: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA, patchy BR.

Saturday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Saturday Night through Sunday: VFR. Breezy.

Sunday Night: Mainly VFR. Breezy.

Monday: Mainly MVFR, with areas VFR possible.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

Winds and seas will remain below SCA thresholds through Thu
night with high pres just east of the waters. Main concern for
mariners will be areas of fog across the southern waters during
the overnight into the morning hours, which may be locally
dense at times.

Outlook /Friday through Monday/...Moderate confidence.

Friday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

Friday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms, patchy fog. Areas of
visibility 1 to 3 nm.

Saturday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms. Local visibility 1 to 3 nm.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.

Sunday Night through Monday: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Areas of rough seas. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...Frank
SHORT TERM...KJC
LONG TERM...Doody
AVIATION...KJC/Doody
MARINE...KJC/Doody
Hazardous weather outlook, May 30, 3:38 PM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
338 PM EDT Wed May 30 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-311945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
338 PM EDT Wed May 30 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-311945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
338 PM EDT Wed May 30 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 31, 12:07 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1207 AM EDT Thu May 31 2018

MAZ022>024-310800-
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown,
Vineyard Haven, and Nantucket
1207 AM EDT Thu May 31 2018

...AREAS OF DENSE FOG OVERNIGHT ACROSS THE CAPE AND ISLANDS...

Areas of fog some of which will be locally dense will impact the
Cape and Islands overnight. Visibility will be reduced to one
quarter of a mile or less at times. Motorists should be prepared
for poor visibility and drive with extra caution overnight. The
fog should burnoff not too long after sunrise.

Frank

Nearby

Dense Fog Advisories in Massachusetts, 2018Dense Fog Advisories in Rhode Island, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.